North Dakota, 2011

Tornadoes and Hail in North Dakota, June 3, 2011

June 3, 2011 · NWS FGF · 13 events in 6 counties and zones

A cold front moved into eastern North Dakota in the early morning hours of the 3rd and helped spawn a thunderstorm complex that moved from near Cooperstown (ND) to near St. Vincent (MN).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved into eastern North Dakota in the early morning hours of the 3rd and helped spawn a thunderstorm complex that moved from near Cooperstown (ND) to near St. Vincent (MN). Most of the severe events that occurred were destructive thunderstorm wind gusts, but there were also a few reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 3, 1:15 AM CST, 29 minutes earlier.

Area forecast discussion, Jun 3, 1:15 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
215 AM CDT FRI JUN 3 2011

.SHORT TERM...MAIN CONCERN WILL BE SEVERE POTENTIAL INTO THE EARLY
MORNING HOURS. COMPLEX WITH STRONG STRAIGHT LINE WINDS (60-90MPH)
LOCATED JUST WEST OF THE FA (JUST WEST OF JAMESTOWN). MID-LEVEL
WINDS INCREASE OVERNIGHT SO POTENTIAL FOR STRONG WINDS TO CONTINUE
DEFINITELY DOES EXIST. THIS COMPLEX EXPECTED TO RIDE MID-LEVEL
CAPPING...WHICH WOULD PUT IN ON A PATH FROM JMS-GFK-BDE (WHERE
SEVERE THUNDERSTORM WATCH HAS BEEN POSTED). MUCAPE 3000-4000 J/KG
AND DEEP LAYER SHEAR NR 50 KNOTS WILL SUPPORT SEVERE POTENTIAL
ACROSS THIS AREA.

SFC TROUGH WILL BE NEAR THE VALLEY 12Z...AND ACROSS THE FAR
EASTERN FA AROUND 21Z. THINK THAT WARM MID-LEVEL TEMPS WILL
PREVENT MUCH RE-DEVELOPMENT DURING THE MORNING HOURS...AND THAT
SCATTERED STORMS WILL BE POSSIBLE EAST OF THE VALLEY AFTER 18Z.
SEVERE THREAT APPEARS MINIMAL GIVEN CURRENT EXPECTED SPEED OF SFC
TROUGH. HOWEVER...IF THIS TIMING SLOWS THAN THE FAR EAST COULD
HAVE A GREATER RISK FOR SEVERE STORMS THIS AFTERNOON.

WINDS WILL BECOME WEST BEHIND SFC TROUGH AND STRONGER. STRONGEST
WINDS WILL BE ACROSS THE NW FA WHERE 850MB SPEEDS ARE NR 35 KNOTS.
GIVEN WINDS ALOFT...THINK SUSTAINED SPEEDS WILL BE JUST BELOW
ADVISORY CRITERIA. ALTHOUGH 850MB TEMPS COOL TODAY...WESTERLY LOW-
LEVEL FLOW AND SUNSHINE SHOULD ALLOW TEMPS TO RISE INTO THE
70S...POSSIBLY NR 80F.

UPPER WAVE MOVES EAST ACROSS CANADA ON SATURDAY...SENDING A WEAK
COLD FRONT INTO THE NORTHERN FA. ISOLD-SCATTERED SHOWERS/THUNDER
POSSIBLE ACROSS THE NORTHERN FA WITH SFC CONVERGENCE. SFC HIGH
PRESSURE WORKS INTO THE REGION FOR SUNDAY.

.LONG TERM (MON-THUR)...THE MODELS ARE IN DECENT AGREEMENT IN THE
LONG TERM PERIOD. IT LOOKS LIKE AN UPPER LEVEL RIDGE WILL BEGIN TO
SLIDE INTO THE NORTHERN PLAINS...WHICH SHOULD PROVIDE WARMER WEATHER
DURING THE PERIOD. MOISTURE WILL ALSO BE INCREASING. SHOWERS AND
STORMS ARE POSSIBLE MONDAY WEST OF THE VALLEY...AND THEN CHANCES
INCREASE AND SPREAD EASTWARD TO THE REST OF THE FORECAST AREA MONDAY
NIGHT INTO TUESDAY.

&&

.AVIATION...THUNDERSTORM COMPLEX WILL LIKELY AFFECT MOST TAF SITES
INTO THE EARLY MORNING HOURS. THE REMAINDER OF THE DAY WILL LIKELY
BE VFR...WITH GUSTY WESTERLY WINDS. THUNDER RE-DEVELOPMENT
POSSIBLE THIS AFTERNOON FOR KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/GRG
Hazardous weather outlook, Jun 2, 3:38 AM CST, 22 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
438 AM CDT THU JUN 2 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
438 AM CDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION.
AN ISOLATED STRONG STORM IS POSSIBLE ACROSS NORTHEASTERN NORTH
DAKOTA TODAY. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL
BE THIS EVENING...ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST OF
THE RED RIVER VALLEY. THE MAIN THREAT WILL BE LARGE HAIL AND
STRONG WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

THE POTENTIAL EXISTS FOR A THUNDERSTORM COMPLEX TO MOVE ACROSS THE
ENTIRE REGION TONIGHT. SEVERE POTENTIAL AND TIMING WITH THIS
COMPLEX IS UNCERTAIN AT THIS TIME. STRONG WINDS AND LARGE HAIL
WOULD BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE EAST OF THE RED RIVER
VALLEY FRIDAY MORNING AND EARLY AFTERNOON.

THUNDERSTORM CHANCES EXIST TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

TG

The radar

The Fargo/Grand Forks radar (KMVX), 95 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
June 3, 1:44 AM CST
Where
Eddy County, 11.78 mi S of Hamar
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.680, -98.570

The wind gust was measured at the NDAWN mesonet station located 8 miles north of McHenry.

Thunderstorm Wind, Griggs

When
June 3, 1:45 AM CST
Where
Griggs County, 0.69 mi S of Cooperstown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.440, -98.120

Many large tree branches were blown down.

Thunderstorm Wind, Eddy

When
June 3, 2:00 AM CST
Where
Eddy County, 7.66 mi S of Hamar
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.740, -98.570

Cattle pens were damaged and a large tank was blown across the road.

Hail, Grand Forks

When
June 3, 2:25 AM CST
Where
Grand Forks County, 0.69 mi N of Larimore
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
47.910, -97.630

Thunderstorm Wind, Nelson

When
June 3, 2:25 AM CST
Where
Nelson County, 0.69 mi N of Dahlen
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.160, -97.930

Numerous large branches were broken off trees across several shelterbelts in Dahlen Township.

Thunderstorm Wind, Grand Forks

When
June 3, 2:30 AM CST
Where
Grand Forks County, 0.46 mi E of Arvilla
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.920, -97.490

Trees were uprooted and some fell on a house.

Thunderstorm Wind, Walsh

When
June 3, 2:40 AM CST
Where
Walsh County, 2.3 mi NE of Pleasant Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.390, -97.810

Several mature evergreen trees were uprooted.

Tornado, Walsh

When
June 3, 2:40 AM CST to 2:56 AM CST
Where
Walsh County, 1.15 mi SW of Pleasant Vly to 1 mi NW of Hoople
Rating
EF1
Path length
16.15 mi
Path width
300 yd
Continued into
Pembina, Nd (FGF)
Reported by
NWS Storm Survey
Coordinates
48.360, -97.870

This tornado tracked intermittently for about 26 total miles, while wrapped in heavy rain and downburst winds. About sixteen of the miles occurred in Walsh County with about ten miles in Pembina County. The tornado touched down near Pleasant Valley, passed near Homme Dam, then crossed into Pembina County about one mile northwest of Hoople. The tornado snapped or uprooted numerous trees and tore a roof off of a pole barn. Peak winds were estimated at 95 mph.

Thunderstorm Wind, Walsh

When
June 3, 2:45 AM CST
Where
Walsh County, 2.75 mi E of Kerry
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.450, -97.740

The roof to a barn built in 1985 was blown off. Numerous tree branches were also blown down.

Hail, Walsh

When
June 3, 2:50 AM CST
Where
Walsh County, 0.46 mi W of Edinburg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
48.500, -97.860

Tornado, Pembina

When
June 3, 2:56 AM CST to 3:06 AM CST
Where
Pembina County, 2.76 mi S of Crystal to 3 mi E of Hensel
Rating
EF1
Path length
9.17 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
48.560, -97.670

This tornado began in Walsh County, about six miles west-southwest of Park River. The tornado tracked intermittently for about 26 total miles, while wrapped in heavy rain and downburst winds. About ten of the miles occurred in Pembina County, while about sixteen of the miles occurred in Walsh County. Numerous trees were either snapped or uprooted along its track. Peak winds were estimated at 95 mph.

Thunderstorm Wind, Pembina

When
June 3, 3:05 AM CST
Where
Pembina County, 0.83 mi SSW of Drayton
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
48.560, -97.180

Large tree branches were blown down.

Thunderstorm Wind, Pembina

When
June 3, 3:15 AM CST
Where
Pembina County, Cavalier
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
48.800, -97.620

Large tree branches were blown down around town. A 58 mph wind gust was measured at the Cavalier AWOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301845, 301847, 301848, 301849, 325081, 301851, 301856, 325083, 301854, 301855, 325089, 301857, 301859.